Nebraska, 2005

Flash Flood in Nebraska, May 12, 2005

May 12, 2005 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:50 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 12, 1:50 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU MAY 12 2005

.DISCUSSION...

STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW
PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS
SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS.
WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION
CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF
BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER
60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z
SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD
HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS
FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND
EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST
AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE.

UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST
AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS
ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED
THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES
EAST.

ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE
SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION
CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH
PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING.

QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO
THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND
UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD
ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A
WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW
ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR
NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED
LATER.

LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL
STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF
TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS...
GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE...
PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...THURSTON..
.WASHINGTON...WAYNE THROUGH 9AM FRI.

IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY...
PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI.

&&

GRIFFIS
Hazardous weather outlook, May 12, 11:15 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT THU MAY 12 2005

IAZ043-055-056-NEZ015-018-034-044-045-122300-
BURT-DODGE-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY HAZARDS IN ADDITION TO GUSTY WINDS AND SMALL HAIL.

A FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 9AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON AND EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. VERY LARGE HAIL AND
ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS...BUT
ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. A WARM FRONT
EXTENDING FROM AN AREA OF LOW PRESSURE ACROSS CENTRAL NEBRASKA WILL
LIFT BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT...
PROBABLY AS EARLY AS 1 TO 3 PM. DUE TO HIGH SHEAR VALUES IN
THE ATMOSPHERE...SUPERCELL STORMS WILL BE LIKELY.

A FLOOD ALSO WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY
RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP WHICH COULD
AGGRAVATE CONDITIONS WITH NEARLY SATURATED SOILS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND ALSO MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
DUE TO THE QUICK INITIATION OF STORMS...A SEVERE WEATHER CONFERENCE
CALL WILL BE HELD FOR EMERGENCY MANAGERS AND MEDIA IN THE OUTLOOK
AREA AT 1 PM.

NEZ011-012-016-017-030>033-042-043-122300-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-
1215 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
LIGHTNING WILL BE THE PRIMARY HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

DEWALD

In the hours before

Local storm report, May 12, 2:29 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
329 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 N DOUGLAS             40.66N 96.39W
05/12/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

            1.5 INCHES RAIN IN 20 MINUTES.

&&

LANDSVORK
Local storm report, May 12, 2:41 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PANAMA                  40.60N 96.51W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

LANDSVORK
Local storm report, May 12, 2:43 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
343 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 SE BENNET             40.65N 96.47W
05/12/2005  0.75 INCH        LANCASTER          NE   PUBLIC

&&

LANDSVORK
Special weather statement, May 12, 2:55 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT THU MAY 12 2005

IAZ069-079-080-090-091-NEZ052-053-067-068-090>093-130200-
CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-
INCLUDING THE CITIES OF...AUBURN...BELLEVUE...CLARINDA...
COUNCIL BLUFFS...FALLS CITY...GLENWOOD...LOUISVILLE...
NEBRASKA CITY...OMAHA...PAWNEE CITY...RED OAK...SIDNEY...TECUMSEH
355 PM CDT THU MAY 12 2005

...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST NEBRASKA
     DOUGLAS...SARPY...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND
     RICHARDSON.

IN SOUTHWEST IOWA
      POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.

NEZ050-051-065-066-078-088-089-130200-
BUTLER-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...BEATRICE...CRETE...DAVID CITY...FAIRBURY...
LINCOLN...SEWARD...WAHOO
355 PM CDT THU MAY 12 2005

...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

IN SOUTHEAST NEBRASKA
     BUTLER...GAGE...JEFFERSON...LANCASTER...SALINE...SAUNDERS AND
     SEWARD.

AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA.

GRIFFIS
Local storm report, May 12, 3:09 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

&&

LANDSVORK
Local storm report, May 12, 3:22 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 E SYRACUSE            40.66N 96.13W
05/12/2005  90 MPH           OTOE               NE   TRAINED SPOTTER

            POSSIBLE TORNADO,AWAITING CONFIRMATION.

0415 PM     TORNADO          3 E SYRACUSE            40.66N 96.13W
05/12/2005                   OTOE               NE   LAW ENFORCEMENT

&&

LANDSVORK

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otoe

When
May 12, 3:37 PM CST to 5:45 PM CST
Where
Otoe County, Countywide
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -96.100

Heavy rain caused flash flooding across parts of Otoe county...mainly rural county roads around the Dunbar...Syracuse...Unadilla and Douglas areas. A Weeping Water man driving a pickup truck was swept off of county road 62 in extreme southern Otoe county by flood waters. He managed to free himself and swim to safety suffering only minor injuries. Part of highway 67 just north of Dunbar was washed out and water was reported over a bridge near minimum maintenance County Road F and County Road 36. Rainfall of 2 to 6 inches was reported across the county, with much of it falling between 4 and 5 pm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449580.